Recalls & Warnings
ConsumerLab.com is keeping you informed with current product recalls and warnings.
Posted May 18, 2012
Caution with Butterbur Indicated by UK Warning
There have been no adverse drug reactions reported in the UK but cases of liver toxicity have been linked with these products in Europe. The MHRA noted that 40 cases of liver toxicity associated with butterbur have been reported in the literature. Of these cases, nine were acute hepatitis and two of these resulted in liver failure requiring transplantation.
Of particular concern is that some cases of liver toxicity appear to have occurred with extracts of butterbur where the PAs had been removed and only small amounts remained. There is some evidence that other constituents found in butterbur such as the sesquiterpene compounds (ex. petasin) may be play a role in the liver toxicity, according to the MHRA.
The UK has a registration program for herbal products, but there are currently no licensed products containing butterbur, underscoring the rationale for a warning in that country -- as any product on the market is unlicensed. The sale of butterbur is prohibited or restricted in a number of other European countries.
There is no registration program for supplements in the U.S. It is up to each manufacturer to determine the chemical composition of the butterbur it sells. While cases of toxicity appear to be rare, use caution in buying and using butterbur products. Only butterbur products that have been processed to remove PAs and are labeled or reliably certified as PA-free should be considered.